Acetylfentanyl and fentanyl have been found unexpectedly in drugs in Sydney and Western NSW in November 2020.

Use of these drugs can be life-threatening.

Know the risks

  • Heroin may contain dangerously strong opioids (fentanyl and acetylfentanyl). Purple coloured heroin in particular may contain fentanyl and acetylfentanyl.
  • Acetylfentanyl and illicit fentanyl are both highly potent opioids and can cause unexpected, rapid and life-threatening overdose, even in very small doses.
  • Illicit drugs with variable purity and contents are being seen in NSW in 2020.

Effects to look out for

  • Serious adverse effects may include drowsiness, loss of consciousness, slow breathing and skin turning blue.

Getting help

If you see the warning signs of overdose:

Seek help immediately from your nearest emergency department or call Triple Zero (000).

Start CPR if someone is not breathing.

Use naloxone if you have it. Call '000' even if naloxone has been given.

Support and advice

For free and confidential advice:

Visit NUAA or call 1800 644 413 for a range of resources to support you and your friends.

Take Home Naloxone Program

  • Naloxone is an easy to use, life-saving medicine that can temporarily reverse an overdose from fentanyl or other opioid drugs. People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs.
  • For participating pharmacies and more information on take-home naloxone: https://yourroom.health.nsw.gov.au/getting-help/Pages/Naloxone.aspx.

Call '000' even if naloxone has been administered. Repeat doses may be required.

Current as at: Thursday 26 November 2020
Contact page owner: NSW Health